MAUDE Adverse Event Report: ROCHE DIAGNOSTICS IRON GEN.2; PHOTOMETRIC METHOD, IRON (NON-HEME)

ROCHE DIAGNOSTICS IRON GEN.2; PHOTOMETRIC METHOD, IRON (NON-HEME)
Catalog Number 08057931190
Medical Device Problem Codes Unable to Obtain Readings (1516); Output Problem (3005)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 10/30/2025
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The cobas c 503 analytical unit serial number was (b)(6).The investigation is ongoing.
 
Event or Problem Description
There was an allegation of questionable iron gen.2 results from the cobas c 503 analytical unit.The customer suspected a possible interference in the sample.The first five samples from this patient had no alarm.Thereafter, seven consecutive samples from the patient had an alarm indicating "the calculated values exceed the defined limit.".Three subsequent samples from the patient had no alarm.No specific numeric results were provided.The customer noted that when the patient stopped taking mucomyst (acetylcysteine), the alarm was not issued.
 
Additional Manufacturer Narrative
Results for 15 samples from the patient, dating from 24-oct-2025 through 30-oct-2025, were provided.Refer to the attachment to the medwatch for the patient data.Additional information was provided that the patient received desferal from approximately 26-oct-2025 around 15:00 for 22 hours, thereafter in a lower dose until 28-oct-2025 around 08:00.The mucomyst was received on 25-oct-2025 at approximately 12:00 until 29-oct-2025 in the late morning.The investigation is ongoing.
 
Additional Manufacturer Narrative
The investigation did not determine a specific root cause.The event was consistent with a physiological issue due to the high levels of iron in combination with the medications.In this case, the patient¿s severe liver injury likely released massive amounts of ferritin, but the primary cause of the flag was the administration of medication.As a metal-binding drug, desferal competes with the assay reagents, preventing iron from reacting at the expected rate.Per product labeling for the assay: in patients treated with iron supplements or metal-binding drugs, the drug-bound iron may not properly react in the test, resulting in artificially low values.In the presence of high ferritin concentrations > 1200 g/l the assumption that serum iron is almost completely bound to transferrin is not valid anymore.Additionally, acetylcysteine (mucomyst), likely administered in rather high doses to counteract the high acetaminophen levels, can contribute to abnormal kinetics/potentially low results.As some of the results had a data flag indicating a sample clot, pre-analytical issues could be present in the lab.Correct pre-analytic sample handling is within the customer's responsibility.

Brand Name
IRON GEN.2
Common Device Name
PHOTOMETRIC METHOD, IRON (NON-HEME)
Manufacturer (Section D)
ROCHE DIAGNOSTICS
9115 hague road
indianapolis IN 46250 0457
Manufacturer (Section G)
ROCHE DIAGNOSTICS GMBH
sandhofer strasse 116
mannheim (baden-wurttemberg) 68305
GM   68305
Manufacturer Contact
natalie catton
9115 hague road
indianapolis, IN 46250
MDR Report Key23647689
Report Number1823260-2025-04845
Device Sequence Number9961788
Product Code JIY
UDI-Device Identifier07613336121344
UDI-Public07613336121344
Combination Product (Y/N)N
Initial Reporter CountryNO
PMA/510(K) Number
K951595
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional,User Facility
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 01/09/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number08057931190
Device Lot NumberASKU
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 11/05/2025
Supplement Date Received by Manufacturer12/09/2025
01/07/2026
Initial Report FDA Received Date11/25/2025
Supplement Report FDA Received Date12/23/2025
01/09/2026
Was Device Evaluated by Manufacturer? (Y/N) Yes
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient SexUnknown